Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 268, NWS Sioux Falls, SD

August 11, 2002Hanson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2002, 10:22 PM CDT for Hanson County, South Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2002, 10:22 PM CDT (03:22 UTC)
Expired
Aug 11, 2002, 11:15 PM CDT
In force
53 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Hanson County, SD

The radar

The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 10:40 PM CDTThunderstorm Wind 52 EFarmer, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 7:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2317 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

798 
WUUS53 KFSD 120322
SVRFSD
SDC061-120415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1023 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1115 PM CDT

* AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF ALEXANDRIA...OR ABOUT 16
  MILES SOUTH OF MITCHELL...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALEXANDRIA...FULTON AROUND 1035 PM CDT
  FARMER AROUND 1045 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4377 9794 4351 9796 4351 9764 4375 9764

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:55 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 11, 7:55 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 PM CDT SUN AUG 11 2002

UPDATED AROUND 7 PM TO COVER CHANGES TO SEVERE THUNDERSTORM
WATCHES.  ALSO MADE SOME MINOR ADJUSTMENTS TO BACK OFF BEST
THUNDERSTORM CHANCES ACROSS EASTERN COUNTIES.  STILL EXPECTING
CURRENT LINE OF TSRA ACROSS CENTRAL SD TO FORM A COHESIVE LINE WITH
THREAT OF DAMAGING WIND SPREADING EAST ACROSS THE CWA OVERNIGHT.

NO OTHER CHANGES NEEDED AT THIS TIME.

FSD...NONE
 HACKER

In the hours before

Local storm report, Aug 11, 4:37 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    5 S WAKONDA               SD   .75 INCH HAIL
08/11/02   CLAY                           REPORTED BY PUBLIC.
Special weather statement, Aug 11, 7:30 PM CDT, 2 hours 52 minutes before
SDZ038-050-052-053-120100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT SUN AUG 11 2002

...SEVERE THUNDERSTORM WATCH NUMBER 590 FOR GREGORY COUNTY HAS BEEN
REPLACED BY SEVERE THUNDERSTORM WATCH 594...
...SEVERE THUNDERSTORM WATCH 589 EXTENDED BY WATCH NUMBER 594 FOR
JERAULD...BEADLE...AND SANBORN COUNTIES...

THE STORM PREDICTION CENTER HAS ISSUED ANOTHER SEVERE THUNDERSTORM
WATCH...NUMBER 594...UNTIL MIDNIGHT...FOR MUCH OF EASTERN SOUTH
DAKOTA...EXCEPT AREAS ROUGHLY SOUTHEAST OF A LINE FROM BROOKINGS
TO YANKTON.  THIS WATCH REPLACES THE PREVIOUS SEVERE THUNDERSTORM
WATCH NUMBER 590 FOR GREGORY COUNTY...AND EXTENDS THE PREVIOUS WATCH
FOR JERAULD...BEADLE...AND SANBORN COUNTIES.
Local storm report, Aug 11, 8:33 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    (9V9)CHAMBERLAIN ARPT     SD   58 MPH TSTM GUST
08/11/02   BRULE                          ASOS REPORT
Local storm report, Aug 11, 8:49 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
849 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    20 NW WESSINGTON SPGS     SD   .88 INCH HAIL
08/11/02   JERAULD                        REPORTED BY PUBLIC.
Local storm report, Aug 11, 10:20 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    15 NE HURON               SD   60 MPH TSTM GUST
08/11/02   BEADLE                         REPORTED BY STORM
                                          SPOTTER.

0855 PM    10 NW WESSINGTON SPGS     SD   60 MPH TSTM GUST
08/11/02   JERAULD                        REPORTED BY PUBLIC.

0859 PM    5 N IROQUOIS              SD   60 MPH TSTM GUST
08/11/02   BEADLE                         REPORTED BY STORM
                                          SPOTTER.

0916 PM    7 NE WHITE LAKE           SD   60 MPH TSTM GUST
08/11/02   AURORA                         REPORTED BY STORM
                                          SPOTTER.

0930 PM    3 NE WOONSOCKET           SD   .75 INCH HAIL
08/11/02   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

0933 PM    (MHE)MITCHELL ARPT        SD   67 MPH TSTM GUST
08/11/02   DAVISON                        RECORDED ON AUTOMATED
                                          OBSERVING EQUIPMENT.

0942 PM    MITCHELL                  SD   WIND DAMAGE
08/11/02   DAVISON                        TREES AND POWER LINES
                                          DOWN IN TOWN. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0945 PM    6 W FULTON                SD   60 MPH TSTM GUST
08/11/02   HANSON                         TREE BRANCHES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

1005 PM    14 N DELMONT              SD   .75 INCH HAIL
08/11/02   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:58 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld47 min
Aug 11, 8:10 PM CDTSevere Thunderstorm WarningFSDBrule50 min
Aug 11, 8:28 PM CDTSevere Thunderstorm WarningFSDGregory32 min
Aug 11, 8:47 PM CDTSevere Thunderstorm WarningFSDJerauld43 min
Aug 11, 8:53 PM CDTSevere Thunderstorm WarningFSDAurora37 min
Aug 11, 8:56 PM CDTSevere Thunderstorm WarningFSDSanborn49 min
Aug 11, 9:00 PM CDTSevere Thunderstorm WarningFSDBrule15 min
Aug 11, 9:05 PM CDTSevere Thunderstorm WarningFSDBeadle25 min
Aug 11, 9:30 PM CDTSevere Thunderstorm WarningFSDAurora, Davison30 min
Aug 11, 9:36 PM CDTSevere Thunderstorm WarningFSDHanson, Miner24 min
Aug 11, 10:00 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas30 min
Aug 11, 10:14 PM CDTSevere Thunderstorm WarningFSDHutchinson46 min
Aug 11, 10:49 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha26 min
Aug 11, 11:17 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha43 min
Aug 12, 12:46 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha44 min
Aug 12, 12:53 AM CDTSevere Thunderstorm WarningFSDClay37 min
Aug 12, 1:18 AM CDTSevere Thunderstorm WarningFSDLincoln42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.